Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 33, NWS Lubbock, TX

May 4, 2022Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 4, 2022, 6:14 PM CDT for Stonewall County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2022, 6:14 PM CDT (23:14 UTC)
Expired
May 4, 2022, 7:00 PM CDT
In force
46 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Stonewall County, TX

The radar

The Dyess AFB radar (KDYX), 117 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 1:56 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2051 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:37 PM CDT, 37 minutes earlier.

Area forecast discussion, May 4, 5:37 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
537 PM CDT Wed May 4 2022

.MESOSCALE UPDATE...
Thunderstorm initiation has commenced across the Rolling Plains with
a splitting cell over northeastern Crosby County and northern
Dickens County moving northeastward near 45 kt as the current
movement is governed by advection. Additional towering cumulus were
present across southern Crosby County into southwestern King County,
though echoes throughout higher elevation scans from KLBB WSR-88D
data were generally below 30 dBz. 60+ dBz cores were descending
within the left-mover which will pose a risk for large to very large
hail as it moves north-northeastward at around 40 kt. At the
surface, winds were backed generally to the south and southeast
between 10-20 kt depending on locale as per West Texas Mesonet data,
with a corridor of high theta-e advection within the inflow-layer.
Pressure falls were averaging 1 mb/hr over the last three hours, and
pressure tendencies are expected to persist as surface cyclogenesis
continues beneath the influence of the mid- and high-level jet
streaks digging into the southwestern Great Plains. Meanwhile, the
right-mover is beginning to exhibit a broad mesocyclone aloft,
indicated on recent storm-relative velocity scans and the presence
of a ZDR arc, which indicates a veering storm-relative wind. A ZDR
column, formed by the lofting of large and oblate rain droplets that
gain mass via coalescence while ascending above the environmental
freezing layer (therefore enhancing ZDR values near and above 5 dB
in the mid-levels), was also evident which signifies the updraft is
intensifying. Discrete propagation is underway as of 2213Z with
inflow-layer air largely unimpeded downwind of the supercell as it
moves into northern Dickens County. VWPs from the KFDR WSR-88D in
SWRN OK sampled south-southeasterly winds at around 20 kt near 2,000
ft AGL, while gradually veering above the boundary-layer. All of the
data analysis above is confirmed by recent social media photos,
showing a well-defined base and a lowering beneath the updraft. As
the storm propagates generally northeastward, though exact storm
movement may be augmented by cyclic behavior and the possibility of
additional splits, it will encounter an extremely favorable
environment for supercell maintenance characterized by extreme
thermal instability (i.e. 3,500+ J/kg SBCAPE) and east-southeasterly
storm-relative inflow near 25 kt amidst effective shear magnitudes
of 50 kt. The initial hazards associated with the right-moving
supercell will be damaging downdrafts with wind speeds up to 60-70
mph in addition to very large/2"+ diameter hail events. Tornado
potential will begin to increase towards 05/00Z as the low-level jet
begins to intensify to near 40 kt and parcel trajectories remain
surface-based within the high theta-e air corridor before it crosses
the 100th meridian/exiting the CWA. Potential for additional splits
within the left-mover are being monitored, and in the event it
occurs, the latter discussed above will apply to any additional
right-moving supercell that develops across the Rolling Plains.

Sincavage

&&

.PREV DISCUSSION... /issued 154 PM CDT Wed May 4 2022/

SHORT TERM...
A complex but potentially dangerous situation will unfold over the
southern Texas Panhandle, eastern South Plains, and Rolling Plains
this afternoon into this evening. Upper-level water vapor imagery
early this afternoon shows a low just northeast of the Four-corners
region, with a shortwave trough rotating around the southside of the
low. At the surface, West Texas mesonet as of 1 PM shows
southeasterly flow over the Rolling Plains, advecting dew points in
the 60s into the Rolling Plains and southern South Plains.
Additionally, a surface low was located over northeastern New
Mexico, with a dryline extending south just east of the NM/TX line,
a "warm" front extending east across our area, and a stationary
boundary extending to the southwest over New Mexico.

Latest ACAR sounding out of KLBB indicates that the cap over
at least part of the area has eroded. As of 1 PM, a CU field has
been noted on visible satellite imagery. Storms are expected to
continue to form along the dryline, especially close to the low in
northeastern New Mexico. This low is expected to move east into the
Texas Panhandle, resulting in the dryline pushing farther east. Ahead
of the dryline, SBCAPE & MUCAPE will begin to increase. Storms
will initially be rooted in the boundary layer, which will allow for
all severe hazards to be possible. With mean storm motion being
quasi-perpendicular to the dryline, cloud layer shear ~55 kt, and
MUCAPE of 2000-3000 J/kg, storms will most likely be isolated
supercells. Hi-res models indicate multiple supercells moving off
of the dryline towards the east. Additional storms are progged to
move out of the Permian Basin into the Rolling Plains. These
storms may become elevated as they move towards the southeastern
Texas Panhandle and northern Rolling Plains. If storms do become
elevated, hail will become the main threat; however, if enough
warm air advects into the northern Rolling Plains and the southern
Panhandle, the tornado, wind and large hail threat will increase
as a low-level jet increases near sunset and surface winds back.
Storms are expected to move east of the forecast area by around 11
PM.

A cold front will push through late tonight and bring a chance of
showers and thunderstorms to the Rolling Plains and southern South
Plains. These storms will be linear and should mostly bring sub-
severe winds. Storms should be out of the area by early
tomorrow morning. Temperatures will be cooler behind the front, with
highs in the 70s and low 80s. Winds will remain breezy out of the
northeast. GKendrick

LONG TERM...
Not much in the way of change this afternoon as the focus for the
long term portion of the forecast remains on the hot, dry, and
breezy weather this weekend into early next week. Modest upper level
ridging on Friday in the wake of a departing upper low will the
trend to sharply warmer temperatures as heights and thicknesses
increase. Trend toward breezy southwest to west winds will delay
until Saturday when the ridge axis shifts to the east of the region
and increasing potential vorticity advection begins carving out an
upper trough over the western CONUS. Surface wind speeds to increase
further Sunday into Monday as the upper trough to the west deepens.
The increased downslope component will counter the slight decrease
in heights and thicknesses with the three day run of high
temperatures (Saturday through Monday) each well into the 90s with
widespread 100+ readings likely east of the Caprock escarpment.
Further amplification of the upper pattern Tuesday will back the mid
to upper flow over the southern High Plains and, in turn, will back
the surface flow. Temperatures will remain hot for the season, but
lack of downslope and increased low level moisture should help
moderate temperatures some heading into midweek. The return of low
level moisture could set the stage for dryline thunderstorms as
early as Tuesday. Enhanced chances would come beyond the scope of
this forecast as the western CONUS upper low finally opens and
ejects eastward.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

09
Hazardous weather outlook, May 4, 10:54 AM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1054 AM CDT Wed May 4 2022

TXZ021>044-051600-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1054 AM CDT Wed May 4 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Severe thunderstorms will be possible this afternoon along and east
of a dryline around the Interstate 27/US Highway 87 corridor, with
the greatest potential being north and east of a line from Silverton
to Matador to Guthrie. These thunderstorms will have the potential to
produce large hail to the size of baseballs, wind gusts to 70 mph,
and isolated tornadoes. Locally heavy rainfall will also be possible.

Warm, dry, and breezy conditions will lead to elevated fire weather
conditions over the far western South Plains and extreme
southwestern Texas Panhandle this afternoon. A rangeland fire danger
statement is in effect for these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to critical fire weather conditions may return to portions
of the area Sunday and Monday as temperatures rise into the upper
90s to around 100 with dry southwest winds increasing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 4, 3:22 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CDT WED MAY 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             5 NE VIGO PARK          34.70N 101.43W
05/04/2022  E1.00 INCH       BRISCOE            TX   STORM CHASER

&&

EVENT NUMBER LUB2200246

GKENDRICK
Local storm report, May 4, 5:20 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
520 PM CDT WED MAY 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             6 SSE DOUGHERTY         33.86N 101.05W
05/04/2022  M1.00 INCH       FLOYD              TX   STORM CHASER

&&

EVENT NUMBER LUB2200247

GKENDRICK
Local storm report, May 4, 5:32 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
532 PM CDT WED MAY 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             AFTON                   33.76N 100.82W
05/04/2022  E2.50 INCH       DICKENS            TX   BROADCAST MEDIA

&&

EVENT NUMBER LUB2200248

MCONDER
Local storm report, May 4, 5:36 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
536 PM CDT WED MAY 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             3 E AFTON               33.76N 100.76W
05/04/2022  E2.00 INCH       DICKENS            TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB2200249

MCONDER
Local storm report, May 4, 5:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
558 PM CDT WED MAY 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          2 NW DUMONT             33.82N 100.54W
05/04/2022                   DICKENS            TX   TRAINED SPOTTER

            MULTIPLE REPORTS OF A SMALL TORNADO

&&

EVENT NUMBER LUB2200250

MCONDER

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:30 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens45 min
May 4, 5:01 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley44 min
May 4, 5:14 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley46 min
May 4, 5:38 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBHall, Motley52 min
May 4, 5:54 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCottle, Dickens, King, Motley66 min
May 4, 5:58 PM CDTTornado Warning Tornado observedLUBCottle, Dickens, King, Motley32 min
May 4, 6:19 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall26 min
May 4, 6:26 PM CDTTornado WarningLUBCottle, King53 min
May 4, 6:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBKent, Stonewall61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.